Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2014, 3:54 PM MST for Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2014, 3:54 PM MST (22:54 UTC)
- Expired
- Jul 11, 2014, 4:36 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1938 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
615 WUUS55 KTWC 112254 SVRTWC AZC021-112345- /O.NEW.KTWC.SV.W.0017.140711T2254Z-140711T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 354 PM MST FRI JUL 11 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA... * UNTIL 445 PM MST * AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ARAVAIPA CREEK PRESERVE... OR 34 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUDLEYVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3277 11079 3294 11087 3300 11065 3282 11064 TIME...MOT...LOC 2255Z 157DEG 7KT 3289 11072 $$
2 follow-up statements
143 WWUS55 KTWC 112306 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 406 PM MST FRI JUL 11 2014 AZC021-112345- /O.CON.KTWC.SV.W.0017.000000T0000Z-140711T2345Z/ PINAL AZ- 406 PM MST FRI JUL 11 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR EAST CENTRAL PINAL COUNTY... AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DUDLEYVILLE...OR 34 MILES SOUTH OF GLOBE...MOVING NORTHWEST AT 10 MPH. LAT...LON 3277 11079 3294 11087 3300 11065 3282 11064 TIME...MOT...LOC 2303Z 157DEG 7KT 3290 11073 $$
564 WWUS55 KTWC 112336 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 436 PM MST FRI JUL 11 2014 AZC021-112345- /O.CAN.KTWC.SV.W.0017.000000T0000Z-140711T2345Z/ PINAL AZ- 436 PM MST FRI JUL 11 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAD DIMINISHED SIGNIFICANTLY IN INTENSITY AS IT MOVED NORTH OF DUDLEYVILLE. THAT SAID...THE WARNING HAS BEEN CANCELED. LAT...LON 3277 11079 3294 11087 3300 11065 3282 11064 TIME...MOT...LOC 2335Z 157DEG 7KT 3296 11076 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:26 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 11, 1:26 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 126 PM MST FRI JUL 11 2014 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS WEEKEND...ESPECIALLY FROM TUCSON EASTWARD. OTHERWISE...A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. MOST STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS BUT SOME WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG WINDS. && .DISCUSSION...LATEST VISIBLE SATELLITE IMAGERY AND KEMX RADAR DATA INDICATE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WHITE MOUNTAINS INCLUDING GREENLEE COUNTY INTO THE GILA REGION OF NEW MEXICO. MEANWHILE...THE REST OF THE FORECAST AREA IS STARTING TO SEE SOME SHOWERS AND THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN. THE CONVECTION IN GREENLEE COUNTY IS BEING AIDED BY A DISTURBANCE MOVING INTO WESTERN NEW MEXICO. MEANWHILE...THERE IS A LARGE SCALE UPPER LOW/INVERTED TROUGH NOW ACROSS EASTERN CHIHUAHUA. AS THESE FEATURES CONTINUE TO MOVE WEST...THE STEERING FLOW WILL CONTINUE TO BECOME MORE EASTERLY AS THE AFTERNOON PROGRESSES. THE BEST CHANCE FOR STORMS THIS AFTERNOON AND INTO THIS EVENING ARE EXPECTED TO BE MAINLY SOUTH AND EAST OF TUCSON WITH LESSER CHANCES TO THE NORTH AND WEST OF TUCSON AS SOMEWHAT DRIER LOW LEVEL AIR ADVECTS IN FROM THE WESTERN DESERTS FROM THE TUCSON AREA WESTWARD. THUS...AS PER THE 12Z UOFA WRF-NAM AND GFS...EXPECT THE STORMS TO STRUGGLE SOMEWHAT AS THEY MOVE INTO THE VALLEYS FROM TUCSON WESTWARD. ONE POTENTIAL THREAT IS FOR SOME GUSTY OUTFLOWS MOVING NORTHWEST INTO THE DESERTS TO PRODUCE LOCALIZED REDUCED VISIBILITY DUE TO BLOWING DUST. THIS IS SOMETHING WE'LL BE KEEPING AN EYE ON AS WELL. HEADING INTO THIS WEEKEND...WE WILL BE WATCHING THE INVERTED TROUGH NOW IN EASTERN CHIHUAHUA CONTINUE TO PUSH WEST. EXPECT DEEP LAYER EAST TO NORTHEAST FLOW SATURDAY WHICH IS NORMALLY FAVORABLE...BUT PWAT VALUES ARE PROGGED TO BE DOWN TO ABOUT 1.2 INCHES AS THAT LOWER LEVEL DRIER AIR MENTIONED ABOVE CONTINUES TO IMPACT MAINLY THE WESTERN HALF OF THE FORECAST AREA. THUS...WHILE WE EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD...THEY WILL HAVE SOME TROUBLE PUSHING SOUTHWESTWARD INTO THE LOWER DESERTS DUE TO THE DRIER AIR. BY SUNDAY...MOISTURE VALUES ARE PROGGED TO BE ON THE INCREASE AGAIN AS THE DAY PROGRESSES. THIS IN COMBINATION WITH STRONGER EAST TO SOUTHEAST STEERING FLOW SHOULD RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL OF GETTING ALL THE WAY INTO THE WESTERN DESERTS AS WELL. THE FLASH FLOODING THREAT WILL LIKELY BE REDUCED THIS WEEKEND AS WELL DUE TO QUICKER STORM MOTIONS WITH PERHAPS AN INCREASED SEVERE STORM THREAT. FOR NEXT WEEK...AN OVERALL ACTIVE PERIOD IS EXPECTED TO START THE WEEK...PERHAPS TRENDING BACK TOWARDS A LOW TO MID GRADE MONSOON PATTERN BY THE MIDDLE OF NEXT WEEK AS THE MID/UPPER LEVEL HIGH CENTERS ITSELF MORE OVER ARIZONA. && .AVIATION...ISOLATED TO SCATTERED TSRA OVER THE MOGOLLON RIM AND WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND INTO WEST CENTRAL NEW MEXICO WILL CONTINUE TO MOVE WEST THROUGH THE AFTERNOON INTO PARTS OF GRAHAM COUNTY NEAR KSAD. SHRA/TSRA'S WILL DEVELOP OVER COCHISE COUNTY AND SPREAD WEST DURING THE AFTERNOON AND INTO THE EVENING HOURS OVER PARTS OF SOUTHEAST ARIZONA...POTENTIALLY AS FAR WEST AS KTUS. A LESSER CHANCE OF STORMS W OF KTUS...BUT STILL ISOLATED TO LOW END SCATTERED DEVELOPMENT. MVFR VSBY NEAR +TSRA...AS WELL AS WIND GUSTS MOSTLY AROUND 35-40 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL REMAIN SUFFICIENT TO PROVIDE SCATTERED TO PERHAPS NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 10, 5:38 PM MST | Special Weather Statement | TWC | 22 min | |
| Jul 10, 9:42 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 108 min |
| Jul 10, 11:23 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 112 min |
| Jul 11, 3:34 PM MST | Areal Flood Advisory | TWC | Greenlee | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.